MAUDE Adverse Event Report: COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER

COOK INC TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC; LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Model Number G23905
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).Occupation: clinical safety coordinator.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that one lumen of a turbo-ject¿ double lumen over-the-wire power-injectable picc was unable to be flushed following insertion.As a result, the device was removed and replaced with a new one.Following removal, the user facility inspected the device and found that the lumen that would not flush was "no longer viable" as it appears to have "collapsed and closed off".Prior to insertion, both lumens were able to be flushed.No other adverse effects to the patient have been reported.Additional information regarding the patient, device, and event has been requested but is currently unavailable.
 
Event or Problem Description
In additional information received on 27jul2021, it was reported that the obstruction in the picc line was identified after insertion, as the picc would not flush in one port.The line was placed in the right cavoatrial junction for the administration of iv fluids.Iv antibiotics, and ct with contrast.No additional harm to the patient has been reported.Upon return on 09aug2021, the device was found to be separated in two pieces at the white catheter tubing.The purple hub would not initially flush but was able to after it was rinsed.The white hub was able to be flushed with effort.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5, d9 - product received on.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation.It was reported by (b)(6) hospital, canada that a turbo-ject® double lumen over-the-wire power-injectable picc (rpn: upicds-5.0-ct-otw-st-1111; lot: 13296002) would not flush.The picc was placed on (b)(6) 2021 for intravenous (iv) fluids, iv antibiotics, and iv contrast for computed tomography (ct) scan.Prior to inserting the device, the user confirmed that both lumens flushed successfully.Then, the device was placed in the patient¿s right cavoatrial junction.On (b)(6) 2021, the patient required an additional procedure to remove and replace the device as the user was unable to flush one of the device¿s hubs.No other adverse effects to the patient were reported.A review of the complaint history, device history record (dhr), instructions for use (ifu), and quality control, as well as a visual inspection and functional test of the returned device, was conducted during the investigation.One used device was returned to cook for evaluation.Upon visual inspection, the device was noted to be in two pieces.Biomatter was visible inside the clear tubing.A functional test revealed that the white hub was able to be flushed with effort, but the purple hub was not able to be flushed.Following rinsing the device with water, the purple hub was able to be flushed.The white hub was able to be flushed, but still required effort to do so, indicating blockage/obstruction.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot (13296002) and the related catheter component lots revealed no recorded nonconformances related to the reported failure mode.A database search did not identify any other events associated with the reported device lot.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook also reviewed product labeling.The set was supplied with ifu t_ctpiccotwtt_rev3, which includes the following in relation to the reported failure mode: ¿precautions -if lumen flow is impeded, do not force injection or withdrawal of fluids.Notify attending physician immediately.Catheter maintenance: ¿.If catheter is not to be used immediately, its lumen should be maintained by continuous saline or heparinized saline drip or locked with a catheter locking solution.Note: if microclave or other needless adapters approved for saline only lock are used, saline only catheter lock may be used.Catheter heparinization should be determined by institutional protocol and clinical judgement.Heparin concentrations of 10 units/ml to 100 units/ml have been reported adequate to maintain lumen patency.Catheter lock should be reestablished after every use or at least every 24 hours if unused.Before using catheter lumen already locked with heparin, lumen should be flushed twice the indicated lumen volume using normal saline.Lumen should be flushed with normal saline between administration of different infusates.After use, lumen should be again be flushed with twice the indicated lumen volume using normal saline before reestablishing catheter lock.Strict aseptic technique must be adhered to while using and maintaining catheter.¿ based on the information provided, inspection of the returned device, and the results of the investigation, a definitive root cause for this event was unable to be established.It is possible that the patient was in a hypercoagulable state, which could restrict lumen flow.Additionally, it was stated that the device was used for administration of iv contrast, which has a viscous consistency.It is possible that medication accumulated in the lumen, restricting flow and inhibiting the user's ability to flush the device.Inadvertent improper device maintenance may also have contributed to the event.Without additional information, these scenarios cannot be confirmed.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
TURBO-JECT DOUBLE LUMEN OVER-THE-WIRE POWER-INJECTABLE PICC
Common Device Name
LJS TURBO-JECT PERIPHERALLY INSERTED CENTRAL VENOUS CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key12231990
Report Number1820334-2021-01867
Device Sequence Number11874233
Product Code LJS
UDI-Device Identifier00827002239050
UDI-Public(01)00827002239050(17)220709(10)13296002
Combination Product (Y/N)N
PMA/510(K) Number
K132885
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/09/2022
Device Model NumberG23905
Device Catalogue NumberUPICDS-5.0-CT-OTW-ST-1111
Device Lot Number13296002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2021
Initial Date Received by Manufacturer 07/21/2021
Supplement Date Received by Manufacturer07/27/2021
10/29/2021
Initial Report FDA Received Date07/27/2021
Supplement Report FDA Received Date08/23/2021
11/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;